Hail, Sumner
- When
- May 5, 4:55 PM CST
- Where
- Sumner County, 2 mi SW of Drury Station
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.017, -97.517
15 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 2:51 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT SAT MAY 5 2001 FCST CONCERNS... SVR WX POTNL THIS EVENING/EARLY TNGT AND CHCS OF CNVTN ON SUNDAY... TEMP/PCPN TRENDS THRU THE END OF THE WEEK... CLOSED UPR LOW OVR ERN CO PROGD TO GRADULY OPEN UP AND LIFT NEWD ACRS THE CNTRL PLAINS THRU 24HRS. DRY SLOT WHICH MOVD ACRS CNTRL KS EARLY THIS MRNG HAS PROMOTED CLRG ACRS THE WRN 1/2 OF THE CWA WITH EVEN LO LVL DRYING/STABILIZATION OF AIRMASS. THIS WL BE SHORT LIVED WITH THE LO LVL FLO PROGD TO BACK IN RESPONSE TO UPR TROF LIFTG OUT. MSTR IS XPCTD TO SURGE NWWD ACRS WRN OKLA/SCNTRL KS TWD 00Z WITH INCRSG CNVGNC ALG THE DRY LN TO OUR SW. SFC HTG AND MID LVL COLD ADVCTN WL RESULT IN RAPID DESTABILIZATION BY LATE AFTN AND TSRA DVPLMT WITH UPR SPEED MAX OF 85KTS AT H3 INCRSG SHEAR PROFILE FOR STG/SVR STMS. XPCT MOST ACTIVITY TO RMN SW OF THE AREA THRU 00Z...WITH INCRSG POTNL THRU THE EVENING HRS. THE MAIN THREAT LOOKS TO BE LRG HAIL ACRS CNTRL KS WITH THE TORNADO POTNL HINGING ON WHETHER NR SFC/LO LVL FLO CAN BACK SUFFICIENTLY. WL CONT SVR WORDING IN ZONES TNGT ACCORDINGLY. STG/SVR CNVTN LIKELY BCM MORE LINEAR AS IT MOVS ACRS ERN PTNS AND OUT OF THE CWA LATER TNGT...WITH PRIMARY THREAT WIND AND HAIL. WL CONT CHC POPS ACRS THE AREA ON SUNDAY AS S/W IN NRN STREAM PHASES WITH TROF LIFTG OUT ACRS ERN KS. LO LVL COLD/DRY AIR ADVCTN TO COMMENCE ACRS THE AREA ON NNWLY FLO SUNDAY NGT/MON...SO XCPT FOR SLGT EVE POPS SERN KS...WL CONT DRY FCST FOR THE CWA. EXTENDED FCST...THE ECMWF CONTS TO HAVE THE BEST CONTINUITY FM PRVS RUNS AND WL LEAN TWD ITS SOLN THRU THE END OF THE WEEK. WL CONT THE GENL WARMING TREND INTO THU AHD OF NRN STREAM UPR TROF. TEMPS AND PCPN FCST HINGE ON DVLPMT/MOVMT OF THIS FEATURE FOR THE END OF THE WEEK. LO LVL MSTR IS PROGD TO INCRS AHD OF TROF...BUT ITS TIMING AND STRENGTH ARE IN QUESTION. WL MENTION SLGT CHC POPS FOR THE END OF THE WEEK...WITH BEST CHC PERHAPS LATE THU AND FRI. ZONES WL PROBLY BE ABT 10 MINUTES LATE THIS AFTN. FCSTID = 13/DARMOFAL ICT 58 73 48 70 / 60 30 20 5 HUT 56 71 46 69 / 60 30 20 5 EWK 57 72 47 69 / 60 30 20 5 EQA 58 73 48 69 / 60 30 20 5 WLD 59 74 49 71 / 60 30 20 5 RSL 52 68 43 68 / 60 30 10 5 GBD 53 69 44 69 / 60 30 10 5 SLN 57 71 47 69 / 60 40 10 5 MPR 57 71 47 69 / 60 40 10 5 CFV L61 76 51 71 / 70 50 30 5 CNU 60 75 50 70 / 70 50 30 5 K88 60 75 49 69 / 70 50 30 5 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT SAT MAY 5 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
ROCKIES...ACROSS THE SOUTHERN AND CENTRAL PLAINS THIS AFTERNOON AND
TONIGHT. THE UPPER LEVEL LOW WILL BRING MUCH COLDER AIR ALOFT. AT
THE SAME TIME...A DRY LINE WILL DEVELOP ACROSS THE WESTERN SECTIONS
OF OKLAHOMA AND KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRY LINE LATER THIS AFTERNOON...AND MOVE NORTHEAST INTO CENTRAL
AND SOUTHEAST KANSAS DURING THE EVENING AND OVERNIGHT HOURS.
MOISTURE IN THE LOWER LEVELS WILL ALSO BE ON THE INCREASE...
ESPECIALLY ACROSS OKLAHOMA AND THE SOUTHERN SECTIONS OF KANSAS. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND COLD AIR ALOFT...
WILL MAKE CONDITIONS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS.
THE PRIMARY THREAT WITH THE THUNDERSTORMS IS LARGE HAIL AND DAMAGING
WIND...HOWEVER TORNADOES ARE ALSO A POSSIBILITY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR CENTRAL AND
SOUTHEAST KANSAS.
/RUNYANThe Vance AFB radar (KVNX), 62 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
15 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
KSNW Channel 3.
Occurred in open country.
Unspecified damage to a farmstead 1 S of Burns or 1 W of Highway 77 along Marion/Butler County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241461, 5241371, 5241372, 5241373, 5241374, 5241375, 5241376, 5241462, 5241377, 5241378, 5241379, 5241380, 5241381, 5241382, 5241383, 5241384, 5241385, 5241458, 5241459, 5241460.